A Story About Our Medical System

images

I have to get my decks power washed and stained.  The man who is doing the job, very nice, friendly, talkative, shared the fact that last year, he had a major heart attack.  I asked if I could share his story and this is it:

“I am 42 years old.  Now I don’t like doctors and I don’t like hospitals.  So something has to feel really wrong for me to even consider either.  I was working on a job, it was around Christmas last year, three days before Christmas to be exact.  I started to feel pretty terrible.  I had been having some chest pains on and off, but, you know, you don’t really think that it might be a heart attack.  Heck, I’m only 42 years old, so….But that day, I was really feeling a lot of pain.  I decided to go home.  I called my wife and told her that she needed to call an ambulance.  When I got home, the ambulance had not arrived yet.  She gave me aspirin.  It was winter.  It was cold.  They came and I told them that I thought I was having a heart attack.  They looked at me and replied, “Nah. Can’t be.  You are too young.  You are still standing up.  We’ll take your blood count.”  Apparently the blood counts were off the charts, causing the orderlies to jump into high gear.

They told “Jack” to get into the ambulance.  They had called ahead for a helicopter to come to the local hospital because his counts were so high.  They had called the destination hospital, alerting that this patient needed immediate attention.  By this time, “Jack” was shaking with cold.  The orderlies told him they would keep him warm in the ambulance.   “I kept grabbing at more and more blankets.  I just could not warm up.”

Off he went in the helicopter.  Yet when he arrived at the destination hospital, he ended up waiting up to two and a half hours before he went into surgery.  His wife, who drove home from the local hospital to get supplies (they had a baby), arrived forty five minutes after her husband did and helped finish the check in.   He had still not been seen by a doctor.

It turned out that one of the arteries was blocked 95%.  They put a stint in.  The next day, he was ravenous and ready to leave the hospital.  They only provided a menu for a heart patient, which, as one can imagine, was pretty light fare.  ”I told them that I needed to eat something and if they were not going to feed me, I would get up and leave and go get some real food.”  The doctor relented and he was able to eat a hearty (no pun intended) breakfast.

“I really wanted to spend Christmas at home with my family.  The doctors told me, ‘absolutely not!  You need to heal from the surgery.’  I replied that the way I was going to heal was to be with my family.  Thankfully, they did release me on Christmas day.”

He was given a slew of medications to take, including blood thinners and Statins.  He was supposed to go back for a re-check three months after the surgery.  ”I missed that appointment, but finally got back last week.  They found that my heart had recovered 99% of its abilities.  They were totally amazed since they said  this was very unusual.  But they also told me that my cholesterol was still too high and so they put me on a stronger Statin, Lipitor.”

Apparently, they are suggesting that he only do this for a year.  They will re-test in December to see whether he needs to continue.

Jack continued: “The doctor gave me a coupon for one of the  medications.  This medication costs $280 a bottle and the doctor told me, what with the fact that I work for myself, that if this was too cost-prohibitive, he would write me a prescription for a different medication.  Turned out that bottle cost $18.  I chose the medication that cost $18.”

“Now I’m not saying I am hundred percent and I don’t feel like I used to.  I have made some adjustments and I have slowed down, but I wonder where I would be had I not taken some initiative.”

One could say that “Jack” is a miracle story.  One could even conclude that had he not been tended at the hospital, he might not have been telling me his story.  On the other hand, where would “Jack” be if he had stayed in the hospital, under doctor’s advisement, eating “heart-healthy” meals for X amount of days?  What about the fact that there are two drugs out there that apparently have the same effects: one for $280 and the other for $18, and why did the doctor not suggest the latter in the first place?  And as for Lipitor, “don’t get me started!” [a bow to Billy Chrystal]  The side effects of this drug should be enough to prevent anyone from even considering ingesting this bit of poison.  But most people who are given it, take it, no questions asked.  Why?  The label says: potential side effects.

In conclusion…Some of the story shows our medical system at its best and some of the story shows areas that our medical system needs an overhaul.

Antibiotics

images

Antibiotics:  A regular part of our lives.  We get a tooth pulled, we are given antibiotics.  We have surgery, we are given antibiotics.  We have a stomach ailment, we are given antibiotics.  We have a cough, we are given antibiotics.  We have diarrhea, we are given antibiotics.  We have vague feelings of not feeling well, we are given antibiotics.  We have a viral something, we are given antibiotics.  Antibiotics have become as common in our lives as getting a yearly check up.

And yet, ……

Often, there are side effects that can be very harmful to our systems.  Often, the antibiotic prescribed is too potent for the particular ailment.

In an article written by Jane E. Brody for the New York Times, we learn in great detail some of the terrible repercussions of poorly prescribed use of antibiotics.  Ms. Brody cites that fluoroquinolone is the ingredient that causes innumerable unwanted side effects. :

Part of the problem is that fluoroquinolones are often inappropriately prescribed. Instead of being reserved for use against serious, perhaps life-threatening bacterial infections like hospital-acquired pneumonia, these antibiotics are frequently prescribed for sinusitis, bronchitis, earaches and other ailments that may resolve on their own or can be treated with less potent drugs or nondrug remedies — or are caused by viruses, which are not susceptible to antibiotics.

In an interview, Mahyar Etminan, a pharmacological epidemiologist at the University of British Columbia, said the drugs were overused “by lazy doctors who are trying to kill a fly with an automatic weapon.”

I don’t know about lazy or not.  If in fact lazy is the reason, we have a major problem in our medical system.  But we might be talking about ignorance, not laziness.  If that is the case, we have an even greater problem in our medical system.

Ms. Brody continues:

Adverse reactions to fluoroquinolones may occur almost anywhere in the body. In addition to occasional unwanted effects on the musculoskeletal, visual and renal systems, the drugs in rare cases can seriously injure the central nervous system (causing “brain fog,” depression, hallucinations and psychotic reactions), the heart, liver, skin (painful, disfiguring rashes and phototoxicity), the gastrointestinal system (nausea and diarrhea), hearing and blood sugar metabolism.

The rising use of these potent drugs has also been blamed for increases in two very serious, hard-to-treat infections: antibiotic-resistant Staphylococcus aureus (known as MRSA) and severe diarrhea caused by Clostridium difficile. One study found that fluoroquinolones were responsible for 55 percent of C. difficile infections at one hospital in Quebec.

A friend of mine, who had been on antibiotics, became a welcoming environment to the C. difficile.  My mother-in-law developed severe diarrhea while she was living in an assisted living facility.  No one could figure out why.  She had just gotten off a regiment of antibiotics, but, of course, no one suspected that as being the cause since antibiotics are beneficial, right?  Luckily for us, my friend had learned that her problem was being caused by C. difficile and she apparently had a brilliant doctor who suggested that Pepto Bismol would take care of the problem, which it did.  We gave my mother-in-law Pepto Bismol and lo and behold, her diarrhea, which had been going on for months, stopped!

Unfortunately, there are no studies out there to solidify the direct link between the fluoroquinolones and the C. difficile.

Fluoroquinolones carry a “black box” warning mandated by the Food and Drug Administration that tells doctors of the link to tendinitis and tendon rupture and, more recently, about the drugs’ ability to block neuromuscular activity. But consumers don’t see these highlighted alerts, and patients are rarely informed of the risks by prescribing doctors.

Until antibiotics are more closely scrutinized, I always check the “allergic to” box.  I think I am safer and will probably remain healthier that way.

 

© Yvonne Behrens, M.Ed  2012